Alert archive / Indiana / Gale Warnings in 2018

Gale Warning 4, NWS Northern Indiana

February 24, 2018

NWS Northern Indiana issued this gale warning at Feb 24, 2018, 3:46 AM EST. It took effect at Feb 25, 2018, 2:20 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 3:46 AM EST (08:46 UTC)
In effect from
Feb 25, 2018, 2:20 AM EST
Expired
Feb 25, 2018, 4:00 PM EST
In force
14 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

696 
WHUS73 KIWX 240846
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
346 AM EST Sat Feb 24 2018

LMZ043-046-241700-
/O.UPG.KIWX.GL.A.0003.180225T0000Z-180225T2100Z/
/O.NEW.KIWX.GL.W.0004.180225T0900Z-180225T2100Z/
/O.NEW.KIWX.SC.Y.0009.180225T0000Z-180225T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
346 AM EST Sat Feb 24 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EST SUNDAY...
...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM EST SUNDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 4 AM to 4 PM EST Sunday. A
Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 7 PM this evening to 4 AM EST Sunday.
The Gale Watch is no longer in effect. 

* WINDS...Southeast 15 to 20 knots this evening with gusts to 25
  knots becoming southwest 20 to 25 knots overnight with gusts to
  35 knot gales late. Southwest 20 to 30 knots Sunday with gusts 
  to 35 knot gales through midday.

* WAVES...4 to 7 feet...occasionally to 9 feet late tonight into
  Sunday subsiding to 3 to 6 feet Sunday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
7 follow-up statements
315 
WHUS73 KIWX 241535
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1035 AM EST Sat Feb 24 2018

LMZ043-046-242345-
/O.CON.KIWX.SC.Y.0009.180225T0000Z-180225T0900Z/
/O.CON.KIWX.GL.W.0004.180225T0900Z-180225T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1035 AM EST Sat Feb 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 AM EST SUNDAY...
...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM EST SUNDAY...

* WINDS...Southeast 15 to 20 knots this evening with gusts to 25
  knots becoming southwest 20 to 25 knots overnight with gusts to
  35 knot gales after midnight. Southwest 20 to 30 knots Sunday 
  with gusts to 35 knot gales through midday. 

* WAVES...Building to 3 to 6 feet after midnight, 4 to 7 feet, 
  occasionally to 9 feet Sunday morning, subsiding to 3 to 6 feet 
  Sunday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
420 
WHUS73 KIWX 242011
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
311 PM EST Sat Feb 24 2018

LMZ043-046-250415-
/O.CON.KIWX.SC.Y.0009.180225T0000Z-180225T0900Z/
/O.CON.KIWX.GL.W.0004.180225T0900Z-180225T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
311 PM EST Sat Feb 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 AM EST SUNDAY...
...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM EST SUNDAY...

* WINDS...Southeast 15 to 20 knots this evening with gusts to 25 
  knots becoming southwest 20 to 25 knots overnight with gusts 
  to 35 knot gales after midnight. Southwest 20 to 30 knots 
  Sunday with gusts to 35 knot gales through midday. 

* WAVES...Building to 3 to 6 feet after midnight, 4 to 7 feet, 
  occasionally to 9 feet Sunday morning, subsiding to 3 to 6 
  feet Sunday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
638 
WHUS73 KIWX 250323
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1023 PM EST Sat Feb 24 2018

LMZ043-046-251130-
/O.CON.KIWX.SC.Y.0009.000000T0000Z-180225T0900Z/
/O.CON.KIWX.GL.W.0004.180225T0900Z-180225T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1023 PM EST Sat Feb 24 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...
...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM EST SUNDAY...

* WINDS...Becoming southwest 20 to 30 knots late tonight with
  gusts to 35 knot gales through Sunday afternoon. 

* WAVES...Building to 6 to 10 feet Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
218 
WHUS73 KIWX 250720
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
220 AM EST Sun Feb 25 2018

LMZ043-046-251530-
/O.CAN.KIWX.SC.Y.0009.000000T0000Z-180225T0900Z/
/O.EXT.KIWX.GL.W.0004.180225T0720Z-180225T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
220 AM EST Sun Feb 25 2018

...GALE WARNING NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Northern Indiana has cancelled
the Small Craft Advisory. 

* WINDS...Southwest 25 to 30 knots with gusts to 45 knot gales
  overnight. Southwest 20 to 25 knots Sunday with gusts to 35 knot
  gales.

* WAVES...5 to 10 feet tonight...6 to 12 feet Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
929 
WHUS73 KIWX 250954
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
454 AM EST Sun Feb 25 2018

LMZ043-046-251800-
/O.CON.KIWX.GL.W.0004.000000T0000Z-180225T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
454 AM EST Sun Feb 25 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...Southwest 25 to 30 knots with gusts to 45 knot gales
  diminishing to 15 to 25 knots this afternoon with gusts to 35
  knot gales. 

* WAVES...6 to 12 feet subsiding to 3 to 6 feet late this 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
521 
WHUS73 KIWX 251545
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1045 AM EST Sun Feb 25 2018

LMZ043-046-252100-
/O.CON.KIWX.GL.W.0004.000000T0000Z-180225T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1045 AM EST Sun Feb 25 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WINDS...Southwest wind 15 to 25 knots. Gusts up to 35 knot 
  gales through late afternoon. 

* WAVES...3 to 6 feet subsiding to 2 to 4 feet late this 
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

MCD
553 
WHUS73 KIWX 252054
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
354 PM EST Sun Feb 25 2018

LMZ043-046-252200-
/O.EXP.KIWX.GL.W.0004.000000T0000Z-180225T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
354 PM EST Sun Feb 25 2018

...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 23, 6:09 PM EST, 9 hours 37 minutes earlier.

Area forecast discussion, Feb 23, 6:09 PM EST, 9 hours 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
609 PM EST Fri Feb 23 2018

.SYNOPSIS...
Issued at 604 PM EST Fri Feb 23 2018

Widespread significant flooding will continue over northwest
Indiana and southwest lower Michigan with record crests on several
rivers. Rain will return to the area late tonight, mainly south of
Route 6 and overspread the area during the day Saturday. A wintry
mixremains possible Saturday morning along and north of Route 6.
Additional rainfall will have limited impacts on river levels at
this time.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 340 PM EST Fri Feb 23 2018

Surge of isentropic lift and moisture still expected to move into
southern areas tonight, but looks to be slower with band of
precip currently almost to the Ohio river into NW Arkansas.
Greatest chances through 12Z Sat and even into much of the day
Saturday will likely remain near/south of US 6 and possible even
to US-24 given a few of the model trends. Main push of precip for
all areas still appears to be more Sat night as strong upper
trough finally ejects out of the SW states. Heaviest axis of
rainfall still looks to remain over SE areas and even there
amounts may not be as high as previously advertised. As a result,
overall river forecasts should remain unchanged with rainfall at
most delaying cresting/falling of levels.

With regards to mixed precipitation late tonight into Saturday
morning soundings would suggest at least a brief window for
rain/snow mix vs earlier concerns of freezing rain along and north
of US 6. Still concerned there could be a touch of ice but will
all depend on how fast precip arrives in the north and sfc temps,
which are now forecasted to be a bit higher overnight.

&&

.LONG TERM...(Sunday through Friday)
Issued at 340 PM EST Fri Feb 23 2018

Much needed breather in store starting Sunday into mid week as
overall flow deamplifies somewhat. There will be a fast moving,
weak and moisture starved disturbance Sunday night, but no pops
warranted. Little in the way of cold air behind either system with
500 mb heights quickly increasing with highs well into the 50s by
Tues and Weds.

One more dynamic system looks to impact the region late in the
period. Models varying greatly on strength and speed with GFS
much stronger and faster with swath of rain mainly across SE
areas Weds into Thursday. ECMWF slower (Thurs into Fri) and brings
quick shot of rain to everyone. Afternoon forecast leans towards
GFS at this point, but wouldn't be surprised if a slower trend
evolves.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 604 PM EST Fri Feb 23 2018

IFR/LIFR cigs will persist through the first 12 to 18 hours of the
forecast. CIGS will lift after 12Z as rainfall spread northward
through the region. Boundary layer winds will increase and shift
to an easterly direction overnight with peak winds between 4 and 9
UTC.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Saturday evening through Sunday afternoon for
     LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 23, 5:55 AM EST, 21 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
555 AM EST Fri Feb 23 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
555 AM EST Fri Feb 23 2018 /455 AM CST Fri Feb 23 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Widespread flooding will continue today and tonight over portions of
northwest Indiana into far southwest Lower Michigan, but the water
will recede at most locations. Major flooding will continue on
several area rivers with record crests at some points. For the
latest river warning and crest information, please refer to the
Northern Indiana webpage and flood warnings and statements issued by
this office.

A wintry mix of precipitation is likely overnight around and north
of state Highway 6.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A wintry mix of precipitation is likely early Saturday around and
north of state Highway 6.

River flooding will continue through the weekend across the area.
For the latest flood information, please refer to our webpage and any
flood warnings or statements issued by this office.

Moderate to locally heavy rainfall is likely Saturday and Saturday
night, primarily south and east of a line from Monticello to Fort
Wayne Indiana to Ottawa Ohio. Rainfall amounts of 1 to 2 inches area
likely by Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Reports and pictures of flooding and any measured rainfall amounts would
be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-241100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
555 AM EST Fri Feb 23 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft are possible at times this
weekend and next week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:40 AM ESTFlood WatchIWXAdams, Blackford, Grant, Jay, Wells23 hr
Feb 24, 3:46 AM ESTSmall Craft AdvisoryIWX23 hr
Feb 24, 11:20 AM ESTRiver Flood WarningIWXAdams, Wells4 days

Nearby

Gale Warnings in Indiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.